It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-21-2008, 02:28 PM   #1
Senior Member
(female)
 
Join Date: Feb 2006
Location: Houston, TX, USA
Posts: 274
HurtinHouston HB User
It's a mystery

I was diagnosed with hypothyroidism seven years ago and fibromyalgia two years ago. I sustained a back injury almost three years ago and became disabled.

This past winter and early spring I spent in agony with what I thought was either worsening fibromyalgia or undiagnosed RA or lupis or something. I finally got Medicare and found a Rheumatologist who discovered that I was being over-medicated for my thyroid. She cut my meds in half and retested me.

Here's a mistery for you:

FT4 1.34 0.61 - 1.76
FT3 4.1 2.3 - 4.2

TSH 0.004 0.35 - 5.50

I have to wonder why the TSH didn't move a bit from where it was before when my meds were cut in half and the FT4 and FT3 came back into normal range. Cutting it in half again and hoping I don't turn into a hippo (I've gained 10 lbs. already)...not good for fibro or arthritic back, hips and knees to gain weight.

At least I'm still here and didn't stroke out or anything with that low TSH. Pretty bad experience, though. I don't have Hashsi's and no nodules. I was diagnosed with a conversion problem early on.

I'm wondering if anyone else has had a similar experience without having Hashsi's or nodules, just suddenly finding yourself over-medicated. I'm a middle-aged woman, if that makes any difference.

If anyone can shed some light on this, I'd appreciate it. Thanks,

Deb

Last edited by HurtinHouston; 04-21-2008 at 02:29 PM. Reason: Adding

 
Old 04-21-2008, 07:20 PM   #2
Senior Member
(female)
 
Join Date: Jan 2007
Posts: 241
jrose1358 HB User
Re: It's a mistery

Yes! I have experienced this many times over in my 20 years of dealing with HypoT. I also am hypo but not hashi's. Every so often I go hyper for no apparent reason and have to adjust my meds. It is always a pain when this happens trying to get optimized again. I am currently getting re-optimized after just such as episode. What med/meds are you on? I was on a combination of synthroid and armour thyroid most recently and ended up dropping the armour and going synthroid-only. This seems to be working well for me. I was on 100 mcg synthroid and 60 mg armour and now have leveled off again at 125mcg synthroid only. Wish I had an explanation for you about why this happens. I would love to know myself. Perhaps some of the more knowledgeable people on this board will have some ideas. I would be interested too! Good Luck and Blessings - jrose

 
Sponsors Lightbulb
   
Old 04-22-2008, 05:20 AM   #3
Senior Veteran
(female)
 
Join Date: Mar 2006
Posts: 511
sparkie HB User
Re: It's a mystery

Hello my fellow Houstonian. Labs like yours are always puzzling....very low TSH but frees not rising. I guess my question is, how do you feel with a very low TSH but frees not at an optimal level? How do you feel with the medication change? I will give you this though, your labs ARE a mystery. Who diagnosed you with a conversion problem because that seems to be one smart doc (and I could use one!!)? I wish I had an answer for you, I am sure someone else will chime in. Good luck Deb!

 
Old 04-22-2008, 07:11 AM   #4
Senior Veteran
(female)
 
Join Date: Aug 2006
Location: Oak Ridge
Posts: 6,749
mkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB User
Re: It's a mystery

FT4 1.34 0.61 - 1.76 = 63.5%
FT3 4.1 2.3 - 4.2 ****** This is the kicker!!!!*** Your TSH is still low because of your free active T3 levels. You are at 95% of range. This is 15% above the optimal 50-80% normal window.

There are two main causes given the low TSH and 42% difference between your FT3 and Ft4 levels. You need to look into your pituitary and adrenal function. You are either low in ACTH resulting in low cortisol.. or you are high in ACTH and your adrenals are kaput and not putting out the cortisol needed to balance your T4 to T3 conversion. There is no mystery about it. It is an over sight by an MD unaware of the adrenal and pituitary roll in thyroid balance. I bet they haven't tested your adrenal and pituitary function have they.

MG
Look at this post it points to all the main points I have dug up so far.
[url]http://www.healthboards.com/boards/showthread.php?t=597479[/url]
__________________
If we learn by our mistakes, I am working on one hell of an education.

Last edited by mkgbrook; 04-22-2008 at 07:14 AM.

 
Old 04-22-2008, 07:11 AM   #5
Senior Veteran
(female)
 
Join Date: Sep 2004
Posts: 915
sue1234 HB User
Re: It's a mystery

Deb--

Aren't you on Armour? It is not unusual for Armour users to have a severely low TSH while getting their frees in range. I believe the best way to dose with Armour is by frees alone. And from the looks of your new labs, you should be at a decent level of meds, with very minor tweaking to be done. Hopefully some Armour users will chime in(I am not on Armour myself, but may be soon).

 
Old 04-23-2008, 07:50 PM   #6
Senior Member
(female)
 
Join Date: Feb 2006
Location: Houston, TX, USA
Posts: 274
HurtinHouston HB User
Re: It's a mystery

Thanks for all the feedback. Afraid I'm still very confused and not feeling quite up to par on the current 60 MG Armour BID. It could be the pitutiary due to undue stress from divorce/health/finances, etc. or whatever...or my adrenals are kaput from same.

I still think 0.004 on the TSH might be a bit too much, especially given the hyper/thyroid-storm type symptoms I've been suffering. Perhaps it would be more advantageous to adjust up toward the lower end of the acceptable TSH reading...0.30 to 0.35 depending on the lab and see if I'm not fairing better.

Synthroid was not a good option for me in the past. In fact no synthetic seems to have agreed with my system previously. I'm very prone to side effects with most medications and for the most part they just didn't work...period.

Thanks again and I'll let you know what happens.

Deb

 
Old 04-24-2008, 06:02 AM   #7
Senior Veteran
(female)
 
Join Date: Aug 2006
Location: Oak Ridge
Posts: 6,749
mkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB Usermkgbrook HB User
Re: It's a mystery

Since you are on Armour you might want to look into an Armour/synthroid combination. Cut back to 1 grain of Armour and 50 mcgs of synthroid. Right now your T3 levels are too high and your T4 levels are just right.

Sue is right being on Armour your TSH is going to be artificially suppressed by the T3 you are taking. You would be better off with your levels balanced in the 70% range of normal.

Just my personal opinion.
MG
__________________
If we learn by our mistakes, I am working on one hell of an education.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
mystery that is what the doctors are saying 1977twoman Arthritis 4 03-31-2009 09:37 PM
Mystery Diagnosis-Not such a Mystery! osteoblast Thyroid Disorders 3 11-10-2008 08:46 PM
Watched Mystery Diagnoses-great info rachelle01 Lyme Disease 2 11-02-2007 11:37 AM
Mystery? Harmony17 Relationship Health 24 10-02-2007 08:18 AM
Mystery sickness... Mastersoki Bowel Disorders 17 04-07-2006 11:27 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 03:35 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!